MAUDE Adverse Event Report: ALPHATEC SPINE, INC. INVICTUS SPINAL FIXATION SYSEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

ALPHATEC SPINE, INC. INVICTUS SPINAL FIXATION SYSEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 15025-065-050
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The returned device is currently being evaluated.A follow-up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
An invictus mis pedicle screw broke below the tulip when the patient was in an accident.The screw was recovered during a removal/revision case.
 
Additional Manufacturer Narrative
Engineering requested additional information regarding the patient's accident.The sales rep reported the patient was not in an accident; however, the screw just needed to be re-directed.No further information was provided regarding this incident.Review of the manufacturing records was conducted.There are no deviations or ncrs associated with this lot number.The material certs indicated all materials and other specifications were meet prior to releasing into inventory.Visual inspection was conducted on the returned implant.The distal portion of the screw shank appears to be burred by the surgeon (at fracture location) to create a gripping surface to unthread the screw.Not usable in the investigation.Pedicle threads appear normal, no nicks, scratches, or deformation of threads.Gash cut tips are proper with no deformation.The poly motion on the tulip head was normal with no resistance in any plane.No damage to set screw threads.Light and even wear present on both sides of the bushing suggesting normalized and proper rod lockdown.Extended tabs were broken off properly with no signs of damage at the reduction thread zone.There appears to be several instances of damage/scoffing from screw removal after fracture.Failure of the cannulated extended tab screw at the shank neck.Fracture occurred after index surgery.Fracture did not fully dislocate the screw head from the shank and was only partial through neck as indicated by the two-surface finished photographed above.This is consistent with the surgeon stating he observed failure when trying to redirect the screw in the revision surgery.Screw placement, vertebral level, patient size, and post-operative patient activity are all unknown.The root cause for this event is likely user error.Labeling review: "warnings: based on the fatigue test results, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level and patient conditions, which may impact the performance of the system when using this device.Use of these systems is significantly affected by the surgeon's proper patient selection, preoperative planning, proper surgical technique, proper selection and placement of implants." "possible adverse effects: the following complications and adverse reactions have been shown to occur with the use of similar spinal instrumentation.These effects and any other known by the surgeon must be discussed with the patient preoperatively.Initial or delayed loosening, disassembly, bending, dislocation, and/or breakage of device components." "postoperative management: the surgeon should instruct the patient regarding amount and time frame after surgery of any weight bearing activity.The increased risk of bending, dislocation, and/or breakage of the implant devices, as well as an undesired surgical result are consequences of any type of early or excessive weight bearing, vibratory motion, fall, jolts or other movements preventing proper healing and/or fusion development.".

Brand Name
INVICTUS SPINAL FIXATION SYSEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE, INC.
1950 camino vida roble
carlsbad CA 92008
MDR Report Key11701334
Report Number2027467-2021-00021
Device Sequence Number3514966
Product Code NKB
UDI-Device Identifier00190376117935
UDI-Public(01)00190376117935(10)8208206S2
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K181677
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number15025-065-050
Device Catalogue Number15025-065-050
Device Lot Number8208206S2
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2021
Initial Date Received by Manufacturer 03/24/2021
Supplement Date Received by Manufacturer03/24/2021
Initial Report FDA Received Date04/21/2021
Supplement Report FDA Received Date09/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;